Talk

Advanced search

In thinking that putting E110 in medicine is fucking bonkers?

(10 Posts)
spudulika Fri 05-Aug-11 10:17:07

... DS2 (6) started on penicillin a couple of days ago for a big infected insect bite wound on his leg. His behaviour (not easy at the best of time - he has ASD) immediately deteriorated. He was a complete nightmare yesterday. Was idly looking at the ingredients on the side of the bottle and I see it's got E110 in it - otherwise known as 'Sunset Yellow', (and indeed the stuff is bright, bright orangey yellow). He's having it four times daily.

Can't believe the NHS is buying penicillin for adults and children that contains this stuff. It's a totally, totally unnecessary additive that's supposed to have been phased out of children's food products.

He's going to be on the medicine for another 10 days minimum. Don't know if I can cope with the shouting and stupid, violent behaviour that long. sad

GlitterySkulls Fri 05-Aug-11 10:19:36

can you go back to the GP & ask for a new prescription for a different brand of penicillan? explain why your ds can't have the one prescribed etc

bruffin Fri 05-Aug-11 10:57:42

Spud it is probably not the colours. DS goes bonkers on any antibiotics. The last time he had them he was 13 and was on clarithromycin in tablet form for pneumonia he was jumping all over the room. He had the same reaction to other amoxycillen when he was younger.
Hypomania is actually listed as one of the side effects on clarithromycin.

Riveninside Fri 05-Aug-11 11:02:32

we always get tablets and crush them in water

EduStudent Fri 05-Aug-11 12:17:39

Is it possible the E110 is acting as more than a colour? I.e. might it actually be a necessary ingredient?

*No medical/minimal chemical knowledge

Barbeasty Fri 05-Aug-11 12:57:20

My clarythromicin tablets have E110. And they have a horrid sugar coating.

Why do the pills have to be sweetened and bright yellow?

sallysparrow157 Fri 05-Aug-11 13:00:14

Sweetened because they will taste absolutely horrendous otherwise. Coloured because then the doctor has a vague idea what people are talking about when they say 'the big yellow one' or 'the little pink one' or 'the yellow banana medicine'

bruffin Fri 05-Aug-11 13:09:55

"My clarythromicin tablets have E110. And they have a horrid sugar coating"

DS's were plain white, definitely not yellow.

FerretMum Fri 05-Aug-11 13:49:00

It does sound remarkably stupid doesn't it!

I am a nurse and it sounds like you've got amoxicillin suspension there? It may be available in a different formulation which hasn't be tarted up to make it "more appealing" to little people... May be you could talk to your GP / pharmacist for some advice, they would want you to complete the course, but you can't be expected to put up with side effects like that!

DeWe Fri 05-Aug-11 15:25:55

Most children's medicines have artificial colours in. I know a child who has potentially life threatening allergies to azo dyes and there is only one type of antibiotic he can have.
I tried writing to the manufacturers of a cough medicine designed for children under a year about their colourings. I got the letter back a couple of months later ripped in half saying "not known at this address". Asked the pharmacy for their new address and they assured me it was the current one having received a delivery that morning.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now